Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 7, NWS Detroit, MI
NWS Detroit, MI issued this beach hazards statement at Aug 17, 2023, 9:46 PM EDT for Huron County, Sanilac County, Tuscola County, Michigan. It took effect at Aug 17, 2023, 10:00 PM EDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2023, 9:46 PM EDT (01:46 UTC)
- In effect from
- Aug 17, 2023, 10:00 PM EDT
- Expired
- Aug 18, 2023, 10:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Detroit, MI
Counties Huron County, MI, Sanilac County, MI, Tuscola County, MI
The radar
The Detroit radar (KDTX), 109 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
552 WHUS43 KDTX 180146 CFWDTX Coastal Hazard Message National Weather Service Detroit/Pontiac MI 946 PM EDT Thu Aug 17 2023 MIZ049-054-055-182030- /O.NEW.KDTX.BH.S.0007.230818T0200Z-230819T0300Z/ Huron-Tuscola-Sanilac- 946 PM EDT Thu Aug 17 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... * WHAT...High swim risk from high wave action and strong current. Dangerous swimming conditions expected. * WHERE...Huron, Tuscola and Sanilac Counties. * WHEN...Through Friday evening. * IMPACTS...Strong currents can pull swimmers into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
2 follow-up statements
636 WHUS43 KDTX 182000 CFWDTX Coastal Hazard Message National Weather Service Detroit/Pontiac MI 400 PM EDT Fri Aug 18 2023 MIZ049-054-055-190200- /O.EXT.KDTX.BH.S.0007.000000T0000Z-230819T0200Z/ Huron-Tuscola-Sanilac- 400 PM EDT Fri Aug 18 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High swim risk from high wave action and strong current. Dangerous swimming conditions expected. * WHERE...Huron, Tuscola and Sanilac Counties. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
619 WHUS43 KDTX 190147 CFWDTX Coastal Hazard Message National Weather Service Detroit/Pontiac MI 947 PM EDT Fri Aug 18 2023 MIZ049-054-055-190300- /O.EXP.KDTX.BH.S.0007.000000T0000Z-230819T0200Z/ Huron-Tuscola-Sanilac- 947 PM EDT Fri Aug 18 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM EDT THIS EVENING... Conditions are no longer hazardous to swimmers, thus the Beach Hazard Statements will be allowed to expire. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 6:58 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 17, 6:58 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
658 PM EDT Thu Aug 17 2023
.AVIATION...
Broken line of convection with the cold front will be pushing east
of the airports around 00z. Westerly winds behind the passage of the
cold front, veering around to the northwest later this evening will
allow for cooler and drier air to make inroads, allowing for skies
to become clear tonight. The airmass is fairly cool for August
standards, and expecting a SCT-BKN CU up tomorrow, with bases around
5000 feet. Deep boundary layer mixing will also lead to northwest
wind gusts in the 20-25 knot range by afternoon.
For DTW...Could be enough of a CU up tomorrow to support a short
period of 5000 foot cigs, not enough confidence to include in taf
just yet.
.DTW THRESHOLD PROBABILITIES...
* Low for cigs aob 5000 feet early this evening, then again tomorrow.
* Medium for a thunderstorm through 00z.
&&
.PREV DISCUSSION...
Issued at 338 PM EDT Thu Aug 17 2023
DISCUSSION...
Line of showers and a few embedded thunderstorms has remained in
tact through the afternoon, exiting into Ontario right on schedule.
Focus now turns upstream, where we have seen convective
reinvigoration invof the upper level wave over northern lower
MI/northern WI. Further south over western lower MI, seeing stable
gravity waves dissipate in favor of a more agitated cu field along
and ahead of the surface cold front. This boundary will be one to
watch as we head into the evening hours for an isolated strong to
marginally severe cell, as the upstream clearing has allowed a few
hundred J/kg of MLCAPE to develop which will stretch into the local
cwa later this afternoon and evening. Plenty of deep layer shear is
in place (60 knots 0-6 km shear per SPC mesoanalysis), though with
just the marginal instability in place concerned this actually may be
too much for updrafts to be balanced. Further, residual stability
will likely maintain only isolated coverage of convection as the cold
front sweeps through. Nonetheless, mid level WV loop shows dry layer
feeding atop the growing convection, which would enhance downdrafts
via evaporative cooling, so an isolated organized cell would be
capable of wind gusts of 40-60 MPH given the upstream environment.
Further, the prominent deep layer shear and mid level lapse rates
around 6 C/km suggest large hail will be plausible as well. Coverage
wanes between 8-10 PM as the cold front exits to our east.
Upper level support fades overnight as the trough axis swings
through, initiating a pattern shift as we head into the weekend.
Subsidence inversion settles around 7.0 kft agl by Friday morning,
with the dry and stable airmass maintaining generally clear skies
throughout the day. With the thermal trough lagging overhead and
H850 temperatures in the single digits, expecting temperatures to
hold in the low to mid 70s. Majority of the local area remains dry,
although cannot rule out a stray, low-topped shower or two near the
Thumb where models disagree on the edge of the departing wave's
moisture gradient.
Warming trend then anticipated throughout the weekend into early
next week as the 500mb ridge builds to near 600 dam, centered over
KCMI. If this forecast verifies, this would break surrounding RAOB
daily max records. While southeast Michigan will be on the eastern
fringe of the hottest conditions, potential does exist for near 90
degree high temperatures. A few caveats are noted in the model
guidance, the first being the speed and location of a cold front set
to move through southeast Michigan late Sunday-early Monday. H700mb
temperatures of roughly 13-15 C maintain a prominent inversion and
capped profiles, which has largely limited convective QPF in the
models. Will have to see if the depth of the cold front (about 10
kft) can overcome this cap, but will also depend on timing. Did bump
up NBM PoPs to slight chance for Sunday afternoon.
The subsequent behavior of the baroclinic zone presents quite a bit
of uncertainty, and will determine the overall temperature and
precipitation prospects for the early week period. The 12z.EMCWF
lifts the front back into southeast Michigan by Monday, resulting in
90+ degree temperatures and dewpoints in the 70s (hot and muggy for
Michigan standards). 12z.GFS and 12z.Canadian on the other hand keep
the front south of the state line, equating to lower dewpoints and
slightly cooler temperatures. So while next week certainly looks to
be warmer, details still need to be worked out. With the ridge
parked over central CONUS, not looking at any major systems but
could see some upstream convection directed into lower Michigan
throughout the week. These scenarios do not have much skill this far
out, though.
MARINE...
The strong low pressure system that brought a line of showers and
thunderstorms to the region earlier today will continue to push off
towards the east. The approaching cold front over the Lake Michigan
area will bring another chance for scattered thunderstorms through
the early evening. Locally higher winds and waves are possible with
some stronger storms which may warrant SMW headlines as thunderstorm
gusts could exceed gale criteria. Small Craft Advisories remain in
place for all nearshore zones with staggered timing from west to
east through 10 PM.
Anticyclonic flow arrives downstream of an amplified ridge axis
extending from Texas through central Canada Friday which maintains
gustier conditions until later in the day. Small Craft Advisories
will most likely need to be extended or reissued, at least through
most of the day on Friday for the Huron nearshores. Column winds
then drop sharply Friday evening and into Saturday with surface high
pressure centering over the northern extent of the Ohio Valley.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422-
441>443.
Lake St Clair...Small Craft Advisory until 10 PM EDT this evening for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EDT this evening for LEZ444.
&&
AVIATION.....SF
DISCUSSION...MV
MARINE.......SS/KGK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Aug 17, 8:27 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 827 PM EDT Thu Aug 17 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-181030- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 827 PM EDT Thu Aug 17 2023 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-181030- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 827 PM EDT Thu Aug 17 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight Small craft advisories in effect. Refer to latest marine forecasts for details. Slight chance of a waterspout. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Small craft advisories may be extended into Friday for Saginaw Bay and portions of southern Lake Huron. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
In the hours before
Special weather statement, Aug 17, 4:42 PM EDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
442 PM EDT Thu Aug 17 2023
MIZ047-048-053-172145-
Bay MI-Saginaw MI-Midland MI-
442 PM EDT Thu Aug 17 2023
...Strong thunderstorms will impact portions of southern Bay, Saginaw
and southeastern Midland Counties through 545 PM EDT...
At 441 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Auburn to near St. Charles to near Elsie.
Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Freeland around 445 PM EDT.
Auburn and St. Charles around 450 PM EDT.
Kawkawlin, Zilwaukee and Oakley around 505 PM EDT.
Saginaw, Bay City and Chesaning around 510 PM EDT.
Essexville around 515 PM EDT.
Bridgeport around 520 PM EDT.
Munger around 525 PM EDT.
Birch Run around 540 PM EDT.
Other locations impacted by these storms include Brant, Nelson,
Carrollton, Garfield, Arthur, Fenmore, Burt, Buena Vista Township,
Gera and Poseyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4359 8436 4371 8389 4369 8387 4363 8371
4361 8370 4322 8370 4322 8393 4313 8393
4313 8436
TIME...MOT...LOC 2041Z 272DEG 22KT 4357 8414 4334 8424 4316 8437
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AASpecial weather statement, Aug 17, 5:35 PM EDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
535 PM EDT Thu Aug 17 2023
MIZ054-172215-
Tuscola MI-
535 PM EDT Thu Aug 17 2023
...A strong thunderstorm will impact portions of Tuscola County
through 615 PM EDT...
At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Reese, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fairgrove around 540 PM EDT.
Vassar around 545 PM EDT.
Mayville around 605 PM EDT.
Kingston around 615 PM EDT.
Other locations impacted by this storm include East Dayton, Deford,
Tuscola, Wilmot, Ellington, Gilford, Watrousville, Richville,
Fostoria and Silverwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4355 8312 4333 8311 4332 8335 4324 8335
4323 8346 4322 8346 4322 8370 4359 8370
TIME...MOT...LOC 2135Z 282DEG 28KT 4342 8364
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
AALocal storm report, Aug 17, 5:46 PM EDT, 4 hours before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
546 PM EDT Thu Aug 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Rain 3 S Midland 43.58N 84.23W
08/17/2023 M1.41 inch Midland MI Trained Spotter
7 hour rainfall total.
&&
Event Number DTX2300415
SSSpecial weather statement, Aug 17, 5:50 PM EDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
550 PM EDT Thu Aug 17 2023
MIZ061-172230-
Genesee MI-
550 PM EDT Thu Aug 17 2023
...Strong thunderstorms will impact portions of Genesee County
through 630 PM EDT...
At 548 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clio to near Flint to near Byron. Movement
was east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Mount Morris and Beecher around 555 PM EDT.
Flint and Crossroads Village around 600 PM EDT.
Grand Blanc, Burton and Otisville around 605 PM EDT.
Otter Lake around 610 PM EDT.
Davison around 615 PM EDT.
Goodrich around 625 PM EDT.
Other locations impacted by these storms include Atlas, Thetford
Township, Argentine, Rankin and Genesee.
People attending Downtown Montrose and Downtown Flint should seek
safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4322 8393 4322 8346 4301 8346 4288 8345
4287 8369 4278 8369 4278 8392
TIME...MOT...LOC 2148Z 267DEG 27KT 4319 8368 4300 8376 4282 8388
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
AASpecial weather statement, Aug 17, 6:11 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
611 PM EDT Thu Aug 17 2023
MIZ062-068-069-172315-
Livingston MI-Lapeer MI-Oakland MI-
611 PM EDT Thu Aug 17 2023
...Strong thunderstorms will impact portions of Lapeer, Oakland and
northeastern Livingston Counties through 715 PM EDT...
At 609 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Columbiaville to near Lapeer to near
Goodrich to near Holly. Movement was east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Hadley around 615 PM EDT.
Lapeer, North Branch and Ortonville around 620 PM EDT.
Metamora, Clarkston and Lum around 630 PM EDT.
Imlay City, Oxford, Brown City and Dryden around 640 PM EDT.
Pontiac and Almont around 650 PM EDT.
Troy and Rochester around 705 PM EDT.
Other locations impacted by these storms include Keego Harbor,
Goodland Township, Waterford, Orchard Lake, Holly State Recreation
Area, Commerce, Rose Center, Silverwood, Auburn Hills and Lake
Angelus.
People attending Lapeer Days Festival and Pine Knob Music Theatre
should seek safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4289 8310 4250 8309 4268 8397 4278 8397
4278 8369 4287 8369 4288 8345 4323 8346
4324 8335 4332 8335 4333 8312 4328 8312
4328 8300 4289 8299
TIME...MOT...LOC 2209Z 284DEG 28KT 4320 8333 4307 8341 4295 8348 4286
8357 4278 8365
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
AANearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.